October 16, 2021 Are There Any Side Effects Of Azelaic Acid For Your Skin?
As you consider ways to address your skin hyperpigmentation concerns, azelaic acid may have come up as a possible treatment option. Are there any side effects of azelaic acid? Read on to determine if this is the right treatment for you.
What is azelaic acid, and what conditions does it treat?
Azelaic acid is a naturally occurring acid with several skincare benefits:
- Inflammation reduction
- Prevents blemishes by promoting effective skin shedding
- Antibacterial properties (reduces growth of acne-causing bacteria in the hair follicle)
- Inhibits tyrosinase when applied topically to reduce production of melanin in hyperpigmented skin
Azelaic acid’s benefits make it a suitable treatment for a number of conditions, including:
Azelaic acid only affects abnormal melanin production, making it a valuable treatment to reduce dark spots without affecting the rest of the skin. Azelaic acid may also be used in combination with other therapies, like retinoids or glycolic acid, to achieve faster and more effective lightening of hyperpigmentation.
What are the side effects of azelaic acid?
Azelaic acid is known as a skincare treatment that does not typically cause severe side effects. One study showed that an azelaic acid treatment for melasma did not cause side effects, yet produced similar results as a treatment using hydroquinone, the worldwide “gold standard” treatment for melasma (Bandyopadhyay). People with sensitive skin or conditions like eczema are more likely to experience the side effects of azelaic acid.
Our Dermatologist worked closely with experts to create a skin quiz that guides you to the best hyperpigmentation treatments on the market
Mild to moderate side effects
Azelaic acid may initially cause mild reactions such as:
- Red or dry skin
- Tingling or burning sensations
- Tenderness or stinging at the application site
If these side effects worsen or do not go away, you should stop using them and seek medical advice.
Severe side effects
Some people may have an allergic reaction to azelaic acid or other ingredients in topical creams. Anyone experiencing any of the following symptoms should stop using azelaic acid right away and seek emergency medical treatment:
- Swelling of the face, throat, tongue, lips, eyes
- Difficulty swallowing, breathing, or hoarseness
- Rash or hives
About the author
Brandon Kirsch, MD, FAAD, is a board-certified dermatologist specializing in clinical drug development and medical innovation. He is the founder of Kirsch Dermatology in Naples, Florida and is also the Chief of Dermatology at the ...